Alert archive / Kansas / Red Flag Warnings in 2020

Red Flag Warning 6, NWS Wichita, KS

November 14, 2020Barton County, Russell County, Kansas

NWS Wichita, KS issued this red flag warning at Nov 14, 2020, 3:51 AM CST for Barton County, Russell County, Kansas. It took effect at Nov 14, 2020, 1:00 PM CST. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 14, 2020, 3:51 AM CST (09:51 UTC)
In effect from
Nov 14, 2020, 1:00 PM CST
Expired
Nov 14, 2020, 6:00 PM CST
In force
5 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 09:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 14, 5:36 PM CSTTSTM WND GST 58Russell Airport, KSPEAK GUST OF 50 KTS ON RSL ASOS
Nov 14, 5:36 PM CSTNON-TSTM WND GST 58Russell Airport, KSPEAK GUST OF 50 KTS ON RSL ASOS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 311 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2515 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
311 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WWUS83 KICT 140951
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
351 AM CST Sat Nov 14 2020

KSZ032-047-150100-
/O.UPG.KICT.FW.A.0006.201114T1900Z-201115T0100Z/
/O.NEW.KICT.FW.W.0006.201114T1900Z-201115T0000Z/
Russell-Barton-
351 AM CST Sat Nov 14 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032 AND 047...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 1 PM this afternoon to 6 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast late this afternoon
  into the early evening. 

* Winds...Northwest 25 to 30 mph with gusts 45 to 50.

* Relative Humidity...around 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
283 
WWUS83 KICT 150001
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
601 PM CST Sat Nov 14 2020

KSZ032-047-150115-
/O.EXP.KICT.FW.W.0006.000000T0000Z-201115T0000Z/
Russell-Barton-
601 PM CST Sat Nov 14 2020

...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER
FOR FIRE WEATHER ZONES 032 AND 047...

Very high grassland fire danger will continue for a few hours this
evening, but widespread critical fire conditions are no longer
expected.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Nov 14, 3:16 AM CST, 35 minutes earlier.

Area forecast discussion, Nov 14, 3:16 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 AM CST Sat Nov 14 2020

.SHORT TERM...(Today through Monday night)
Issued at 316 AM CST Sat Nov 14 2020

Water vapor imagery shows shortwave tracking over the Northern
Intermountain/Central Great Basin with an associated strong upper
jet. At the surface, lee troughing continues to strengthen with a
strong low level jet already setup across the Plains.

Shortwave will quickly track east today and will be moving out
into the High Plains by early this afternoon. Ahead of this wave
strong southwest winds are expected by early this afternoon across
the Flint Hills into southeast KS. By late this afternoon weak
cold front is expected to move through with strong winds
following behind it over central KS. So will run with a wind
advisory for most of the area to account for both of these
situations. Models all agree that we stay mixed out into the early
evening, so we should see strong winds continue later than
typically expected. Be sure to check out fire weather section for
additional details.

A few storms may linger this morning across far southeast KS in
the 850-700mb theta-e advection regime but the majority of this
activity should be east of the forecast area by the late morning
hours.

By Sun afternoon shortwave trough will be tracking across the Ohio
Valley and Great Lakes region with strong northwest flow aloft
over the Plains. Northwest flow will remain over the area through
Monday. This will promote seasonal temps for Sun with high
confidence in above normal temps to start to work week.

.LONG TERM...(Tuesday through Friday)
Issued at 316 AM CST Sat Nov 14 2020

Good model agreement in upper ridging over the Rockies Mon night
and moving into the Plains for Tue. Meanwhile low amplitude
shortwave will be coming on shore over the Pacific Northwest which
will allow for a transition to more zonal flow over the Plains.
This will keep the warmer temps in place through the work week
with gusty winds expected on Wed, which should also be the warmest
day of the week, with much of the area seeing 70s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1137 PM CST Fri Nov 13 2020

Scattered shower/thunderstorm chances will increase overnight
across far southeast KS, as low-level warm/moist advection
continues ahead of a weather disturbance approaching from the
west. The strongest activity will be capable of small hail and
brief heavy rain. Additionally, MVFR ceilings currently across
eastern Kansas should lower below 2000 ft later tonight into
Saturday morning across southeast KS, as moisture advection
continues. Furthermore, deepening low pressure will support
strong/gusty south to southwest winds developing Saturday morning,
with winds gradually switching to west-northwesterly in wake of a
cold front Saturday afternoon and evening. The west/northwest
winds in wake of the cold front could be very strong/gusty for a
time late afternoon-evening, especially west of the KS Turnpike.

&&

.FIRE WEATHER...
Issued at 316 AM CST Sat Nov 14 2020

Very high grassland fire danger is expected area wide today with
a few counties west of I-135 flirting with extreme values.

Strong south/southwest winds will start off late this morning for
areas generally along and southeast of the KS Turnpike and will
continue into the afternoon. Weak cold front will slide into
central KS later this afternoon with strong west and northwest
winds behind it, generally after 2pm. Wind speeds area wide will
be in the 25 to 35 mph range with gusts around 40 mph. While
strong winds will elevated the grassland fire danger area wide,
the most critical values will be west of I-135, where RH values
will be lower. We are looking for afternoon RH values in the 20-25
percent range west of I-135 with values around 40% over the Flint
Hills.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  35  60  36 /   0   0   0   0
Hutchinson      70  32  59  35 /   0   0   0   0
Newton          69  34  58  36 /   0   0   0   0
ElDorado        71  35  58  38 /  10   0   0   0
Winfield-KWLD   72  36  59  37 /  10   0   0   0
Russell         66  30  59  35 /  10   0   0   0
Great Bend      67  29  58  34 /  10   0   0   0
Salina          67  33  60  36 /   0   0   0   0
McPherson       69  32  58  35 /   0   0   0   0
Coffeyville     71  37  61  37 /  40  10   0   0
Chanute         70  37  59  38 /  30  10   0   0
Iola            70  37  58  38 /  30  10   0   0
Parsons-KPPF    71  37  60  38 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM CST this evening
for KSZ052-053-068>070-082-083-091>094-098.

Wind Advisory from 1 PM this afternoon to 9 PM CST this evening
for KSZ032-033-047>051-067.

Red Flag Warning from 1 PM this afternoon to 6 PM CST this
evening for KSZ032-047.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
FIRE WEATHER...RBL
Hazardous weather outlook, Nov 13, 4:28 PM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CST Fri Nov 13 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CST Fri Nov 13 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are possible tonight for areas generally southeast
of the Kansas Turnpike. The stronger storms may be capable of pea
to nickel sized hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few storms may linger into Saturday morning across far southeast
Kansas. The stronger storms may be capable of small hail.

Breezy southwest winds will shift to the northwest behind a cold
front on Saturday afternoon and Saturday evening. This will result
in a very high grassland fire danger for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 8:20 PM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more28 hr
Nov 13, 8:24 PM CSTFire Weather WatchICTBarton, Russell7 hr
Nov 14, 5:22 PM CSTSpecial Weather StatementICTElk23 min
Nov 14, 5:47 PM CSTSpecial Weather StatementICTWoodson28 min
Nov 14, 5:58 PM CSTSpecial Weather StatementICTWilson32 min

Nearby

Red Flag Warnings in Kansas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.